Ocular Adverse Effects of Systemic Medications: Aminoquinolines
Title: Ocular Adverse Effects of Systemic Medications: Aminoquinolines
Author: Benjamin West, 4th Year Medical Student, Loma Linda University School of Medicine
LOCATION: Med Student Outline > II. Anatomical Approach to Eye Disease > Ocular Adverse Effects of Systemic Medications > 4. Aminoquinolines
Photographer: James Gilman, CRA, FOPS
Aminoquinolines are a class of drug that includes chloroquine, primaquine and hydroxychloroquine. While chloroquine and primaquine are used primarily in the prophylaxis and treatment of malarial infections, hydroxychloroquine is more commonly prescribed for rheumatologic and dermatologic conditions. Aminoquinolines can have serious ocular side effects, and referral to an ophthalmologist for close clinical follow up is recommended for all patients initiating long term therapy.
The most common and serious side effect of chronic aminoquinoline use is damage to the central part of the retina. The aminoquinoline binds to melanin in the retinal pigment epithelium and causes direct toxicity to the surrounding cells. On examination this presents as a spectrum of findings that depend on the degree of drug accumulation. Early disease causes a premaculopathy characterized by decreased foveal light reflex and retinal pigment stippling, but with no visual changes. More advanced disease shows the characteristic alternating rings of retinal hyperpigmentation and hypopigmentation surrounding the fovea that give this condition a “bull’s eye” appearance. These later macular changes are accompanied by irreversible vision loss.
Another side effect that has been associated with aminoquinoline use is a type of corneal change called vortex keratopathy (cornea verticillata). The drug deposits in the epithelial layer of the cornea and presents as a whorled or linear opacity. These changes can cause the patient to see halos around lights, but are reversible with discontinuation of therapy.
Two other rare ocular side effects of aminoquinolines include ciliary body dysfunction, presenting with impaired ability to focus on objects, as well as visually insignificant cataracts caused by drug accumulation in the cortex of the lens.
The greatest risks for toxicity include increased dose, older age, renal or hepatic dysfunction and obesity. Upon initiation of aminoquinoline therapy patients should undergo a baseline eye exam including visual acuity testing, visual field testing, slit lamp examination, indirect ophthalmoscopy and at least one specialized objective test such as fundus autoflourescence, optical coherence tomography or a multifocal electroretinogram. After 5 years of exposure patients should then receive annual eye exams. In patients who develop toxicity, drug therapy should be discontinued in order to prevent progression of retinopathy.
Slit lamp photo of cornea verticillata
- Yam J, Kwok A. Ocular toxicity of hydroxychloroquine. Hong Kong Medical Journal. 2006 Aug;12(4):294-304.
- Hansen M, Schuman S. Hydroxychloroquine-induced retinal toxicity. AAO.org, June 2011; Available from https://www.aao.org/eyenet/article/hydroxychloroquine-induced-retinal-toxicity
- Bowling, Brad. Kanski’s Clinical Ophthalmology. New York, NY: Elsevier Inc., 2016. Print.
- Marmor M, Kellner U, Lai T, Melles R, Mieler W. Revised recommendations on screening for chloroquine and hydroxychloroquine retinopathy. Ophthalmology, 2016 Jun;123(6):1386-94.